Volume 10, issue 1 (2006)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Automorphic forms and rational homology 3–spheres

Frank Calegari and Nathan M Dunfield

Geometry & Topology 10 (2006) 295–329

arXiv: math.GT/0508271

Abstract

We investigate a question of Cooper adjacent to the Virtual Haken Conjecture. Assuming certain conjectures in number theory, we show that there exist hyperbolic rational homology 3–spheres with arbitrarily large injectivity radius. These examples come from a tower of abelian covers of an explicit arithmetic 3–manifold. The conjectures we must assume are the Generalized Riemann Hypothesis and a mild strengthening of results of Taylor et al on part of the Langlands Program for GL2 of an imaginary quadratic field.

The proof of this theorem involves ruling out the existence of an irreducible two dimensional Galois representation ρ of Gal(¯(2)) satisfying certain prescribed ramification conditions. In contrast to similar questions of this form, ρ is allowed to have arbitrary ramification at some prime π of [2].

In the next paper in this volume, Boston and Ellenberg apply pro–p techniques to our examples and show that our result is true unconditionally. Here, we give additional examples where their techniques apply, including some non-arithmetic examples.

Finally, we investigate the congruence covers of twist-knot orbifolds. Our experimental evidence suggests that these topologically similar orbifolds have rather different behavior depending on whether or not they are arithmetic. In particular, the congruence covers of the non-arithmetic orbifolds have a paucity of homology.

Keywords
virtual Haken Conjecture, Cooper's question, rational homology sphere, injectivity radius, automorphic forms, Galois representations
Mathematical Subject Classification 2000
Primary: 57M27, 11F80, 11F75
References
Forward citations
Publication
Received: 18 August 2005
Revised: 28 February 2006
Accepted: 2 January 2006
Published: 2 April 2006
Proposed: Walter Neumann
Seconded: David Gabai, Tomasz Mrowka
Authors
Frank Calegari
Department of Mathematics
Harvard University
One Oxford Street
Cambridge MA 02138
USA
http://www.math.harvard.edu/~fcale/
Nathan M Dunfield
Mathematics 253-37
Caltech
Pasadena CA 91125
USA
http://www.its.caltech.edu/~dunfield/